What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 21, 1:38 AM EST, 2 hours 17 minutes earlier.
Area forecast discussion, May 21, 1:38 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
238 AM EDT Wed May 21 2025
.SYNOPSIS...
Scattered showers and thunderstorms remain possible through
early this morning ahead of a cold front approaching from the
west. Behind the front, we will see dry weather and cooler
temperatures than we have experienced in the past week or so.
Then we return to a more seasonable pattern for Sunday with
temperatures rising back to near or above normal and a chance of
rain each day.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- A weakening line of showers and thunderstorms moves into the
forecast area. An isolated strong to severe thunderstorm
cannot be ruled out tonight.
- Rain chances end early this morning with partial clearing in
the afternoon as the front moves through the region.
A line of showers and thunderstorms is approaching the forecast
area tonight. While an isolated strong to severe thunderstorm
remains possible across the northwestern counties, guidance
continues to support convection decaying as it moves further
east. Regardless, rain chances continue north and west of I-20.
The clouds and rain limit cooling with forecast lows generally
in the lower 70s.
Any lingering showers at daybreak should quickly dissipate or
move out of the forecast area. Skies should then transition to
scattered cumulus by the afternoon with high clouds filtering in
this evening. There is a low-end chance of a pop up shower or
thunderstorm this afternoon, especially in the eastern Midlands,
but confidence is not high enough to put rain chances in the
forecast. With the passing front, winds may be breezy at times
in the afternoon, especially over Lake Murray. Forecast highs
should range from the mid-80s to around 90 degrees. Mainly clear
skies tonight will allow temperatures to fall into the lower to
mid 60s.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Key Message(s):
- Gusty conditions Thursday behind a front
- Cool, dry weather in store for Friday and Saturday.
Thursday and Thursday night: Surface low pressure will deepen
offshore as it lifts north along the East Coast. A strong
pressure gradient in the wake of the cold front will lead to
deep mixing and gusty winds during the day. ECMWF EFI values for
wind gusts on Thursday range from 0.7 to 0.8 indicating
potential for stronger than normal gusts and forecast soundings
generally show winds around 40 kts at the top of the mixed
layer. Gusts above 30 mph will be possible and a Lake Wind
Advisory may be needed. Some HREF members suggest that isolated
showers or thunderstorms will be possible during the afternoon
but a dry airmass and downslope winds will work to hinder
convection. Even so we can't rule out an isolated shower or
thunderstorm during the afternoon. With cold advection lagging
behind the front and downslope flow leading to diabatic heating
we expect highs on Thursday above normal with values in the low
to mid 80s. Lows overnight will be in the mid 50s to low 60s as
mixing prevents ideal radiational cooling.
Friday through Saturday night: With a cool, dry airmass firmly
in place over the region by Friday morning we will see
temperatures much cooler than the past week or so. Highs will be
in the upper 70s to low 80s. Lows will be coolest on Friday
night (low to mid 50s) with surface high pressure over the
region. No rain is expected with median PWAT values from the
LREF below 1 inch.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
Key Message(s):
- Seasonable temps and moisture return
Global ensembles favor rising 500 mb heights late this weekend
through the end of the long term. With models also tending
towards deep SW flow over the Southeast we can expect to see a
return to near or above normal atmospheric moisture and
temperatures. Mean PWAT values from the GEFS rise up to 125
percent of normal. With this return to a more seasonable
synoptic pattern we can expect highs generally in the mid 80s to
low 90s and a chance of diurnal convection each day.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Monitoring Showers and Thunderstorms through Daybreak....
A line of showers and thunderstorms is approaching the forecast
area from the west tonight. While guidance suggests activity
will dissipate prior to reaching any of the terminals, will
need to monitor trends and adjust TAFs as needed. Rain chances
end shortly after daybreak as skies transition to scattered
cumulus by the afternoon as a cold front moves through the
region. Winds could be breezy at times behind the boundary and
winds are expected to increase shortly after 12z from the
southwest to west around 10 to 15 knots with gusts up to 25
knots by late morning through the afternoon. Expect VFR
conditions to continue into the overnight hours.
EXTENDED AVIATION OUTLOOK...VFR conditions are likely outside
of mainly diurnal convection and typical vsby issues at AGS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.
&&
In the hours before
Special weather statement, May 21, 1:42 AM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
242 AM EDT Wed May 21 2025
GAZ040-SCZ018-210730-
Lincoln GA-McCormick SC-
242 AM EDT Wed May 21 2025
...Strong thunderstorms will impact portions of Lincoln and McCormick
Counties through 330 AM EDT...
At 241 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Calhoun Falls to near Tignall to near
Union Point. Movement was east at 40 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McCormick, Lincolnton, Elijah Clark State Park, Mccormick County
Airport, Hamilton Branch State Park, Lake Strom Thurmond, Bobby
Brown State Park, Parksville, Plum Branch, Modoc, Curry Hill,
Chennault, Bussey Point Campground, New Hope, and Long Cane Creek
Picnic Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3396 8257 3402 8259 3408 8248 3406 8233
3397 8230 3402 8225 3397 8218 3398 8205
3396 8205 3393 8216 3383 8212 3376 8217
3370 8217 3367 8221 3369 8235 3364 8247
3380 8258 3386 8257 3386 8261 3398 8265
TIME...MOT...LOC 0641Z 289DEG 34KT 3417 8255 3392 8268 3361 8299
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJRSpecial weather statement, May 21, 2:22 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
322 AM EDT Wed May 21 2025
SCZ020-025-026-210815-
Newberry SC-Saluda SC-Edgefield SC-
322 AM EDT Wed May 21 2025
...Strong thunderstorms will impact portions of Newberry, Edgefield
and Saluda Counties through 415 AM EDT...
At 322 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clinton to Hamilton Branch State Park.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newberry, Batesburg-Leesville, Edgefield, Saluda, Johnston, Whitmire,
Prosperity, Ridge Spring, Edgefield County Airport, Dreher Island
State Park, Saluda County Airport, Newberry College, Newberry County
Airport, Blair, Lake Greenwood, Little Mountain, Monetta, Trenton,
Pomaria, and Silverstreet.
This includes Interstate 26 between mile markers 62 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3383 8212 3393 8216 3396 8202 3404 8195
3413 8187 3420 8194 3430 8190 3437 8178
3453 8164 3445 8154 3449 8143 3424 8132
3414 8143 3407 8139 3409 8146 3388 8157
3354 8203 3360 8211 3363 8210 3372 8218
TIME...MOT...LOC 0722Z 269DEG 39KT 3442 8188 3377 8221
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJRSpecial weather statement, May 21, 2:43 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
343 AM EDT Wed May 21 2025
SCZ115-116-210830-
Northern Lancaster SC-Southern Lancaster SC-
343 AM EDT Wed May 21 2025
...Strong thunderstorms will impact portions of Lancaster County
through 430 AM EDT...
At 343 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newport to near Blackstock. Movement was
east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lancaster, Indian Land, Waxhaw, Elgin, USC Lancaster, Irwin, Andrew
Jackson State Park, Van Wyck, Buford, Fishing Creek Reservoir,
Arrowood Estates, Bell Town Fire Station, Community of Almond Glen,
Faith Christian School, Carolina Commons Shopping Center, Bear Creek
Park, McDonald Green Elementary School, Tradesville, Camp Creek Fire
Station, and Antioch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3493 8078 3482 8080 3482 8057 3469 8047
3466 8043 3462 8042 3459 8089 3467 8089
3470 8086 3474 8088 3479 8087 3483 8090
3484 8087 3490 8088 3493 8086 3501 8091
3507 8090
TIME...MOT...LOC 0743Z 255DEG 37KT 3496 8112 3462 8113
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJRSpecial weather statement, May 21, 2:59 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
359 AM EDT Wed May 21 2025
SCZ020-021-026>028-210845-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Saluda SC-
359 AM EDT Wed May 21 2025
...A strong thunderstorm will impact portions of south central
Fairfield, southeastern Newberry, northern Lexington, northeastern
Saluda and northwestern Richland Counties through 445 AM EDT...
At 359 AM EDT, Doppler radar was tracking a strong thunderstorm near
Dreher Island State Park, or 12 miles south of Newberry, moving east
at 45 mph.
...Boaters on Lake Murray Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbia, Lexington, West Columbia, Irmo, St. Andrews, Highway 6 at
Lake Murray Dam, Oak Grove, Prosperity, Columbia International
University, Harbison State Forest, Riverbanks Zoo, West Columbia
Riverwalk, Dreher Island State Park, Ballentine, Five Points, Chapin,
Little Mountain, Peak, Cedar Grove Fire Station, and South Shore
Marina.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 59 and 70.
Interstate 26 between mile markers 84 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3398 8163 3422 8164 3426 8102 3399 8100
TIME...MOT...LOC 0759Z 267DEG 40KT 3411 8153
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJR